Statistics from Altmetric.com
Delirium remains a common and distressing problem for many palliative care patients, their families and staff. The effective management of delirium is an evolving area of study and traditionally has incorporated a combination of pharmacological and non-pharmacological measures. Antipsychotics remain the mainstay of pharmacological treatment but are associated with a number of common and less well known adverse effects. We report the case of a gentleman in his 80s who developed marked neutropenia following commencement of risperidone for delirium.
The patient had been diagnosed with small cell lymphocytic lymphoma on bone marrow biopsy in late 2010. He remained well until early 2012 when he developed constitutional symptoms and axillary lymphadenopathy. A lymph node biopsy confirmed Richter's transformation to diffuse large B-cell lymphoma. The patient was admitted to hospital, where he responded to prednisolone both clinically and biochemically, with the decision made for a palliative management approach. His acute hospital admission was complicated by intermittent periods of confusion and agitation. He was transferred to the palliative care unit for ongoing management and discharge planning.
No reversible cause was identified for the patient's hyperactive delirium and he was commenced on olanzapine, with resolution of his symptoms. Olanzapine was chosen for ease of administration …
Contributors HF and PE equally contributed to the planning, conduct and reporting of the case and corresponding literature search for the work described in the Letter to the Editor, ‘Risperidone-induced neutropenia: an adverse side-effect in the palliative management of delirium in a patient with lymphoma’. HF is responsible for the overall content as a guarantor.
Competing interests None.
Ethics approval This Letter to the Editor submission was discussed with the Barwon Health Research Department who felt that no Ethics Committee/Institutional Review Board approval was necessary. They felt that the patient has been deidentified in such a way that no individual could identify the patient with any degree of certainty.
Provenance and peer review Not commissioned; internally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.